Interaction Between Warfarin and Cranberry Juice

Jonathan L. Aston, BS; Amy E. Lodolce, PharmD; and Nancy L. Shapiro, PharmD

Disclosures

Pharmacotherapy. 2006;26(9):1314-1319. 

In This Article

Literature Review

Several case reports prompted the speculation surrounding the interaction between cranberry juice and warfarin. Three were published in the literature.[3,4,5] The first involved a man in his 70s who had lethal gastrointestinal and pericardial hemorrhage after presenting to the hospital with an INR greater than 50.[3] He had been drinking cranberry juice for 6 weeks before the incident, and his condition had been stabilized with a drug regimen consisting of warfarin, phenytoin, and digoxin. The man was adherent to treatment and was not taking any over-the-counter or herbal products. For 2 weeks before his admission to the hospital, the patient received cephalexin to treat a chest infection. During this time, his appetite was severely reduced, and his diet consisted primarily of cranberry juice. No further details were provided. This was the first published case to implicate cranberry juice in destabilizing warfarin therapy.

Several potential confounders should be considered in this case. The patient's sparse diet could have led to vitamin K deficiency, treatment with cephalexin might have disrupted the biosynthesis of vitamin K by the gastrointestinal flora, and the patient's infection, with or without fever, might have created a hypermetabolic state that increased degradation of clotting factors. These factors could have contributed to the patient's elevated INR and lethal hemorrhage and may undermine the validity of the interaction described. This drug interaction was scored as possible on the Naranjo adverse drug reaction probability scale[11] and on a modified Naranjo scale tailored for assessing anticoagulant drug interactions.[12]

Three opinions published in response to this case report questioned its validity and the subsequent warnings issued in the United Kingdom to limit the consumption of cranberry juice in patients receiving warfarin.[13,14,15] One author questioned why any amount of cranberry juice was considered safe, whereas the second author commented that the patient's poor dietary intake (vitamin K deficiency) most likely contributed to the supratherapeutic INR. The third author agreed that the patient's dietary intake likely influenced the outcome and stated that warning patients to avoid cranberry juice is impractical.

Notwithstanding the ambiguity surrounding this case, another report of an interaction between cranberry juice and warfarin was published.[4] A 69-year-old man was taking warfarin to treat atrial fibrillation and to prevent thromboembolic complications associated with mitral valve replacement that occurred 26 years before his presentation to the hospital. When the patient was admitted to discontinue warfarin therapy before elective bladder surgery, he had an unexpectedly elevated INR of 12. He was closely monitored for several days after discontinuing the warfarin, but his INR remained elevated at 10 for 4 days. Vitamin K was eventually administered on day 4 (dose and route not reported), and his INR was 2 several days later. During surgery, heparin was given intravenously, and the operation progressed without complications. Several days after surgery, warfarin was restarted and resulted in an INR of 11 followed by episodes of frank hematuria into his catheter and bleeding from the anastomosis site.

Before his admission, the patient had never had bleeding complications, and his INR had never exceeded 4. His only other preadmission drug was digoxin, and the only other postadmission drug was acetaminophen (paracetamol) with codeine (amount taken not specified). The only apparent alteration in the patient's dietary intake or drug therapy leading up to the incident was an increase in his consumption of cranberry juice. Two weeks before the planned surgery, the patient began drinking nearly 2 L/day of cranberry juice to prevent recurrent urinary tract infections. Three days after ceasing his intake of cranberry juice, his INR stabilized at 3, and he fully recovered.

Although controversy surrounds the existence of a warfarin-acetaminophen drug interaction that increases the INR, this patient did not take acetaminophen until after surgery, which does not explain the initial increase in INR on admission.[16] Unlike the previous case, the absence of any apparent confounding factors in this report strengthens the evidence supporting an interaction. On both the Naranjo scale[11] and the Naranjo scale modified for anticoagulants,[12] this interaction was rated as probable.

Recently, a third case report was published describing a 71-year-old man receiving warfarin for stroke prophylaxis who had three previous stable INRs at a dosage of 18 mg/week.[5] During this time he had no changes in his drug therapy, diet, or overall health, and he denied alcohol use. He was admitted to the hospital for hemoptysis, hematochezia, and shortness of breath. Two weeks before his admission, he had started drinking 24 ounces/day of cranberry juice as a source of vitamin C.

The patient's laboratory values showed a decrease in hemoglobin level from 15.3 g/dl to 8.8 g/dl, an INR above 18, and prothrombin time above 120 seconds. He was given 2 units of packed red blood cells, 1 unit of fresh frozen plasma, and vitamin K 5 mg subcutaneously. He also was treated with gatifloxacin 200 mg/day intravenously for presumed exacerbation of chronic bronchitis. Over the next 24 hours, the bleeding subsided, and his INR was 7.0, necessitating an additional dose of vitamin K 2.5 mg subcutaneously.

Five days after admission, the patient's hemoglobin level had increased to 11.5 g/dl and his INR was 2.6. A colonoscopy performed 1 year earlier showed arteriovenous malformation in the cecum and diverticulosis in the sigmoid colon. On discharge, his warfarin was restarted at 14 mg/week; the dosage was escalated to 18 mg/week, with resumption of INR control. The patient did not drink any more cranberry juice after discharge.

Again in this case, the presence of infection with or without fever presents as a possible confounder to the likelihood of cranberry juice causing the bleeding and increase in INR. Details regarding the patient's medical and drug therapy history were not provided and, therefore, cannot be assessed. Using the Naranjo scale[11] the interaction was rated as possible, whereas using the Naranjo scale modified for anticoagulants[12] this interaction was rated as probable.

Including these cases, at least 12 interactions between cranberry juice and warfarin were reported to the United Kingdom's Committee on Safety of Medicines as of October 2004.[6] Eight involved an increase in the INR with or without bleeding, three were characterized by an unstable INR, and one had a decreased INR. After review, the committee advised that patients taking warfarin should avoid consuming cranberry juice, capsules, and concentrates if possible. If patients have a medical need for cranberry juice, they should be closely monitored during concurrent use.

We identified one other case report.[7] The apparent purpose of this brief report was to educate clinicians that they should carefully question patients when they suspect a potential drug-drug or drug-food interaction. The patient was an elderly man with hypertension and atrial fibrillation whose INR fluctuated between 1 and 10. The physician was unable to identify a reason for the fluctuations and described consulting colleagues for input. A pharmacist mentioned the potential interaction with cranberry juice and, on further questioning, learned that the patient had been drinking cranberry juice.

Patient education materials offered at many chain store pharmacies do not contain information about a potential interaction between warfarin and cranberry juice. However, the interaction is listed in drug interaction resources. The Evaluation of Drug Interactions[17] describes a moderate interaction on the basis of the first two case reports discussed earlier.[3,4] Its recommendation is to instruct patients receiving warfarin to limit their consumption of cranberry juice and to report changes in their consumption to their health care provider. Drug Interactions Facts[18] suspect a major, delayed interaction based on documentation (first case report[3]), and patients should limit or avoid concurrent use. Citing the first case report,[3] Hansten and Horn's Drug Interactions: Analysis and Management[19] states that no action was needed, but clinicians should be alert to the possibility. Finally, Drug-Reax[20] suggests a major, delayed interaction based on good documentation (first case report[3]), and patients receiving warfarin should avoid excessive use of cranberry.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....